Blog

January 28, 2019

How Long Does an Overdose Last?

America is in the midst of a drug overdose epidemic that is spreading geographically and across demographic groups, according to a 2018 press release by the Centers for Disease Control (CDC). The same report put the alarming contours of the crisis in stark relief:

  • Drug overdoses killed 63,632 Americans in 2016.
  • Nearly two-thirds of these deaths (66%) involved a prescription or illicit opiate drug.
  • Overall drug overdose death rates increased by 21.5 percent. Specifically, the overdose death rate for synthetic opiates more than doubled. Equally alarmingly: the heroin-related overdose death rate increased by 19.5 percent; the psychostimulant-related overdose death rate increased by 33.3 percent; and, shockingly, the cocaine-related overdose death rate increased by 52.4 percent.

Such statistics are one reason the CDC has identified a dramatic uptick in drug overdoses as a major reason for why U.S. life expectancy has decreased for the third consecutive year. The tragedy, of course, is that overdose is preventable— and, in cases where an overdose can be spotted before it’s too late, it is often reversible.

In this context, the question of how long an overdose takes is one that many people ask. You may be a drug user worried that you have overdosed. Or, you may be a concerned loved one wanting to be prepared for the possibility. In either case, knowing just how long the symptoms of an overdose will last, including what to watch for and when to dial “911” or go to your closest emergency room, can literally be a matter of life and death.

How Long Until an Overdose Turns Deadly?

Ultimately, what just about anyone affected by drug abuse and addiction wants to know is whether an overdose could prove fatal— and if so, how much time you have until death is no longer preventable. The answer to that question will depend on a number of factors, including:

  • The drug or combination of drugs you have taken – Every drug has a different “half-life” (meaning the time it takes for an original dose to decrease to half of what it originally was in your blood). Similarly, the side effects of the drug—and, signs of an overdose—can differ.
  • The amount of drug(s) you have taken – For example, someone who takes an enormous amount of the smart drug Adderall will experience the potentially fatal symptoms of an overdose more quickly than someone who has taken a dose that is only slightly higher than usual.
  • Method of imbibing the drug – As a general rule, a drug that you have injected will be far more likely to cause an overdose than a drug that you’ve swallowed in pill form. Other methods of administration that can also be riskier than swallowing a drug in pill form: chewing, snorting or smoking the drug. (These methods generally are still safer than injecting a drug, however.)
  • Your tolerance level – The question of tolerance and tolerance level is critically important to bear in mind for anyone who has been using a drug regularly and then spent a period of time abstinent. If you go back to using a drug at the same levels that you were using the drug when you were in active addiction, you will be at a heightened risk of potentially fatal overdose.
  • Individual factors – These include age and body weight, the duration of one’s abuse of the drug, and any co-occurring physical and mental issues.

The above factors make it difficult to predict with any accuracy how long it will take for an overdose to prove fatal. In reality, an overdose can happen within a pretty wide range of time. Here is what a report by the National Institute on Drug Abuse (NIDA) states:

A fatal overdose can happen in a matter of seconds or hours. Anecdotal answers on overdose times can be found in online drug forums and sometimes in published coroner reports. People often overdose alone and are found hours later. Therefore, in many cases, there is not a definitive answer regarding the length of time between the fatal dose and the person’s death.

Given the potential for a huge variation between people in the time it takes them to overdose, the only appropriate response in any instance of suspected overdose is to call “911” or, if you are able, go immediately to your nearest emergency room. Put another way, “an overdose is a medical emergency that requires immediate medical attention,” according to a fact sheet by International Overdose Day.

Warning Signs of Overdose – When to Call “911”

While the symptoms and duration of an overdose can depend on the drug taken—see the next section for drug-specific information—you should call “911” immediately when you or the person who has overdosed is:

  • unconscious or sleepy to the point of being unresponsive.
  • snoring or gurgling while asleep (which can be a sign of respiratory distress).
  • having a seizure.
  • experiencing a severe headache.
  • experiencing chest pain.
  • experiencing breathing difficulties.
  • extremely paranoid, agitated and/or confused.

Many people in overdose situations worry about calling 911, because they fear potential retaliation for drug abuse. Don’t let that concern keep you from doing the right thing and getting much-needed emergency help. In most cases, the first responders on the scene will be medical personnel, not police. Additionally, many states have “Good Samaritan” laws on the books that provide immunity to any person who reports an overdose (even if they were involved in the contributing circumstances).

Signs of an Opiate Overdose – Heroin and Prescription Painkillers

Opiate overdoses are preventable, thanks to the life-saving antidote drug naloxone. That makes knowing the signs and symptoms of an overdose of critical importance:

  • Unresponsiveness
  • Shallow/stopped breathing
  • Can’t be woken up
  • Disorientation/confusion
  • Unusual snoring/gurgling sounds
  • Blue/grey lips or finger tips
  • Floppy arms and legs

Opiates belong to a class of drugs known as “depressants.” That means that many of the above symptoms can also occur in overdoses from other substances in the same class— namely, benzos and alcohol.

Signs of a Benzo Overdose

With benzos, vomiting can occur, in addition to the symptoms mentioned above. Benzos include longer-acting drugs like Klonopin and shorter-acting drugs like Xanax, so a non-lethal overdose on Xanax will last less time than a non-lethal overdose on Klonopin. However, any benzo overdose is an emergency situation requiring immediate intervention from first responders. That’s because benzos taken in excess of a prescribed amount can slow down your breathing and heart rate, ultimately hastening death. These effects are only magnified when benzos are taken with alcohol or opiate painkillers.

Just how lethal can an overdose from Valium, Xanax or another benzo be? A 2016 article in The Chicago Tribune reported that over five percent of Americans filled a benzo prescription in 2013 and that the overdose death rate increased more than four times between the years 1996 and 2013.

Signs of Alcohol Poisoning

In the case of alcohol, there are other symptoms of an overdose to watch for (in addition to the above symptoms that also can characterize an overdose from an opiate or benzo):

  • Seizures
  • Low body temperature
  • Loss of coordination
  • Vomiting
  • Irregular breathing

If a person has been binge drinking for a while, the effects of intoxication—slurred speech, blurred vision, poor coordination—will last longer. These should wear off within 48-72 hours, during the hangover period.

Signs of a Stimulant Overdose – Cocaine, Adderall, etc.

An overdose on cocaine, Adderall or another stimulant drug is distinguished by another frightening constellation of symptoms. These include, as listed by the National Council on Alcoholism and Drug Dependence (NCADD):

  • Seizures
  • Severe headache
  • Difficulty breathing
  • Anxiety and paranoia
  • Hallucinations
  • Unconsciousness
  • Chest pain
  • Overheating (when your body temperature rises, but without sweating)
  • Confusion

The NCADD reports that overdosing on a stimulant puts the body at risk of heart attack, stroke, seizure, or drug-induced psychotic episodes.

Learning from an Overdose

An overdose on any substance, whether a doctor-prescribed medication or an illicitly obtained drug, can be a frightening dance with death. If you are taking a substance in high quantities for the first time, you are especially vulnerable to overdose. Even if you elude death, an overdose can result in permanent damage to your brain and other vital organs. Those who manage to recover without any severe long-term damage to their brain or body should consider themselves very fortunate.

Anyone who has overdosed can, therefore, benefit from taking an honest look at why they did so. The person who binge drank alone for hours, misused a friend’s Adderall prescription or kept popping painkiller pills, needs to take an honest assessment of their behavior, so that an overdose never happens again.

In many cases, an overdose may be the indication of an underlying substance use disorder, for which professional treatment is the best way to protect oneself from future overdoses and the long-term health effects of drugs and/or alcohol.

For more information related to overdose, check out these articles:

  1. Preventing an Opiate Overdose with Naloxone
  2. The Harmful Side Effects of Mixing Sleeping Pills with Alcohol
  3. The Link Between Suicide and Addiction
  4. Naltrexone vs. Narcan: What Are They and How Are They Used for Opiate Overdoses and Treatment

 

 

 

 

close